Sixty percent of all people have had at least one nosebleed in life, says Medical University of South Carolina professor Rodney Schlosser, M.D., in his 2009 article for the "New England Journal of Medicine," and 6 percent of nosebleed patients seek medical treatment. Some nosebleeds are caused by medications 4. In a study of 281 patients with nosebleeds, also known as epistaxis, who sought treatment at a Nova Scotia emergency room from 2005 to 2006, researchers C.M 4. Nash, MSc, and S. Field, MB, found 41 percent took one or more anticoagulant drugs.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Of those admitted to the hospital, 50 percent were not taking anticoagulants. Of the 50 percent taking blood thinners, 19 percent were taking warfarin, and another 19 percent were taking ASA. Four percent each were taking ASA and warfarin, the combination of ASA and clopidogrel or clopidogrel alone.
Nash and Field found the average age of those taking blood thinners was 75.5 years compared with 56.3 years for nondrug subjects.
Thirty percent were taking ASA.
Some antidepressants may cause nosebleeds 4. According to Elias A. Khawam, M.D., and colleagues, in their 2006 article on antidepressant side effects in a 2006 issue of the "Cleveland Clinic Journal of Medicine," selective serotonin reuptake inhibitor--SSRI--antidepressants may cause:
- they can inhibit blood platelet function (http://www.ccjm.org/content/73/4/351.full.pdf+html?sid=81e0bbb3-7ec3-4cfc-ae0c-161a40c1c104 'inline-reference::"Cleveland Clinic Journal of Medicine"; Side Effects of Antidepressants; Elias A
* M.D. and Donald A. Malone, Jr; M.D. ; April 2006'). SSRIs may also cause bruising and gastrointestinal bleeding.
Nonsteroidal Anti-Inflammatory Drugs
Nonsteroidal anti-inflammatory drugs--NSAIDs--may lead to nosebleeds, according to the website provided by Cigna 4. Individuals with frequent nosebleeds who take NSAIDs should report this adverse effect to their physicians 4.
The chronic intranasal abuse of drugs such as cocaine can lead to nosebleeds, says psychiatrist Esther Gwinnell, M.D., in her 2008 book, "The Encyclopedia of Drug Abuse." She also notes that cocaine abuse can lead to the loss of the sense of smell 4.
Cold and Allergy Medications
Medications taken to treat colds and allergies may dry out the nose, causing it to bleed. In addition, over-the-counter nasal inhalers may also lead to epistaxis, according to the Cigna website on nosebleeds 4.
- Medline Plus: Nosebleed
- "Cleveland Clinic Journal of Medicine"; Side Effects of Antidepressants; Elias A. Khawam, M.D., Georgia Laurenic, M.D. and Donald A. Malone, Jr; M.D.; April 2006
- "Israeli Journal of Emergency Medicine"; Epidemiology of Epistaxis in a Canadian Emergency Department; C.M. Nash, MSc, and S. Field, MB, BCh; November 2008
- Cigna: Nosebleeds
- lofilolo/iStock/Getty Images